Minnesota, 2018

Winter Weather in Minnesota, December 28, 2018

December 28, 2018 · NWS ARX · 1 event in 1 county or zone

One person was killed in a two vehicle accident east of Austin (Mower County) after a light snow event on December 28th. The two vehicles collided at an intersection that the state police reported to be snow and ice covered.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

One person was killed in a two vehicle accident east of Austin (Mower County) after a light snow event on December 28th. The two vehicles collided at an intersection that the state police reported to be snow and ice covered. The automated weather observing equipment at the Austin airport reported several hours of light snow during the morning of the 28th, but snowfall amounts from COOP observers were less than a half inch. Northwest winds were gusting to between 20 and 30 mph and was likely causing some drifting to occur across the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 28, 3:17 AM CST, 13 minutes earlier.

Area forecast discussion, Dec 28, 3:17 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
317 AM CST Fri Dec 28 2018

.SHORT TERM...(Today and tonight)
Issued at 233 AM CST Fri Dec 28 2018

At 3 AM, a cold front extended from Marquette Michigan to Austin
Minnesota. Temperatures in the wake of this cold front are falling
into the 20s and lower 30s. Meanwhile, ahead of this front, the
temperatures ranged from the mid 30s to mid 40s. A band of
precipitation will be found along and behind this front. Soundings
suggest that there will be a 2 to 3 hour window where there will
be a lack of ice aloft. With surface temperatures and road
surfaces cooling, this will be result in some freezing drizzle.
The Dodge Center MN AWOS is already reporting unknown
precipitation. This freezing drizzle will develop west of
Mississippi River through 6 AM, and between 6 AM and noon across
portions of western Wisconsin. Untreated roads will become
slippery. Ice accumulations of a light glaze expected.

This freezing drizzle will change to light snow during the mid to
late morning west of Mississippi River and during the early
afternoon in western Wisconsin. As a trough moves southeast of
the area this evening, the snow will end from the northwest.
Snow accumulations will be up to a half inch of snow.

.LONG TERM...(Saturday through Thursday)
Issued at 233 AM CST Fri Dec 28 2018

On New Years Eve and New Years Day, there continues to be
uncertainty on how a southern and northern stream system will
interact with each other. Both the GFS and ECMWF are showing that
these two systems will interact together and we will have a
deformation band of snow and maybe freezing rain (lots of
questions on how much icing will be aloft) develop across the
area. In both of these scenarios, there could be the potential of
several inches of snow and maybe some light icing. Meanwhile, the
Canadian is much later at phasing these 2 systems and we see very
little, if any, precipitation.

In the wake of this system, arctic air will move into the region.
Strong cold air advection on New Years Day will likely result in
steady or slowly falling temperatures through the day. During the
first afternoon of 2019, temperatures will be likely in the single
digits west of the Mississippi River and from around 10 to the mid
teens in western Wisconsin. Wind chills will range from the teens
below zero to the single digits above zero.

Wind chills on Wednesday morning will range from 15 to 25 below
along and north of Interstate 90. The first Wind Chill Advisory
of the winter may be needed.

A warm front will move through the area on Wednesday night and
Thursday. This will bring a return to slightly warmer-than-normal
temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1128 PM CST Thu Dec 27 2018

IFR to LIFR conditions are expected in low stratus, BR, and
drizzle this morning. A switch over to freezing drizzle is
expected for 1 to 3 hours before precipitation switches back to
snow later this morning into this afternoon. Ceilings are then
expected to gradually rise to MVFR this afternoon into early this
evening. Gusty northwest winds are expected from early this
morning through much of the day on Friday with gusts of 20 to 27
kts expected.

&&

.HYDROLOGY...
Issued at 233 AM CST Fri Dec 28 2018

With in-bank river rises will continue into today from recent
rainfall and snowmelt. Monitor river levels and the latest river
forecasts closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until noon CST today for WIZ017-032-033.

     Winter Weather Advisory from 9 AM this morning to 3 PM CST this
     afternoon for WIZ029-034-041-042-053-054.

MN...Winter Weather Advisory until noon CST today for MNZ079-086>088-
     094>096.

IA...Winter Weather Advisory until noon CST today for IAZ008>011-018-
     019-029-030.

&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
HYDROLOGY...Boyne
Hazardous weather outlook, Dec 27, 10:49 PM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1049 PM CST Thu Dec 27 2018

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1049 PM CST Thu Dec 27 2018

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Freezing drizzle is expected west of the Mississippi River by
early Friday morning with a glaze of ice possible. The Friday
morning commute could be impacted.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Freezing drizzle looks to move into western and central Wisconsin
Friday morning with a glaze of ice possible. Travel may become
difficult at times. Freezing drizzle will then switch over to
light snow during the day Friday with 1/2 inch of accumulation
expected.

Within bank river rises will continue on Friday from recent
rainfall and snow melt.

Light snow chances return New Year's Eve into New Year's Day.

Bitterly cold wind chills are expected Tuesday morning and again
Tuesday night into Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Reports of any icing would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Mower

When
December 28, 3:30 AM CST to 2:15 PM CST
Where
Mower forecast zone
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.672, -92.752 (the zone’s center; the record gives no point)

A two vehicle accident east of Austin resulted in the death of one person. The two vehicles collided at an intersection that was reported by the state police to snow and ice covered. The automated weather observing equipment at the Austin airport reported several hours of light snow along with northwest winds gusting to between 20 and 30 mph that likely created some drifting snow across the roads. COOP observers reported snowfall amounts to be less than a half inch.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Mower2018-12-2878FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797347.